Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 43, NWS Goodland, KS

May 15, 2017Decatur County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 15, 2017, 6:57 PM CDT for Decatur County, Sheridan County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2017, 6:57 PM CDT (23:57 UTC)
Expired
May 15, 2017, 7:19 PM CDT
In force
22 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Decatur County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 3:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 12.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-569 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

053 
WUUS53 KGLD 152357
SVRGLD
KSC039-179-160045-
/O.NEW.KGLD.SV.W.0043.170515T2357Z-170516T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
657 PM CDT MON MAY 15 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northern Sheridan County in northwestern Kansas...
  Southeastern Decatur County in northwestern Kansas...

* Until 745 PM CDT

* At 656 PM CDT, a severe thunderstorm was located 6 miles northwest
  of Hoxie, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hoxie, Dresden and Leoville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3932 10051 3946 10061 3966 10046 3967 10018
      3957 10018 3957 10016 3942 10016
TIME...MOT...LOC 2356Z 224DEG 20KT 3943 10052 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
2 follow-up statements
725 
WWUS53 KGLD 160010
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
710 PM CDT MON MAY 15 2017

KSC039-179-160045-
/O.CON.KGLD.SV.W.0043.000000T0000Z-170516T0045Z/
Sheridan KS-Decatur KS-
710 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN SHERIDAN AND SOUTHEASTERN DECATUR COUNTIES...

At 710 PM CDT, a severe thunderstorm was located 6 miles south of
Dresden, or 12 miles north of Hoxie, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dresden and Leoville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3941 10045 3953 10056 3966 10046 3967 10018
      3957 10018 3957 10016 3950 10016
TIME...MOT...LOC 0010Z 218DEG 27KT 3953 10042 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
376 
WWUS53 KGLD 160019
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
719 PM CDT MON MAY 15 2017

KSC039-179-160029-
/O.CAN.KGLD.SV.W.0043.000000T0000Z-170516T0045Z/
Sheridan KS-Decatur KS-
719 PM CDT MON MAY 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERIDAN AND
SOUTHEASTERN DECATUR COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3941 10045 3953 10056 3966 10046 3967 10018
      3957 10018 3957 10016 3950 10016
TIME...MOT...LOC 0018Z 224DEG 20KT 3957 10037 

$$

Husted

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 5:54 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 15, 5:54 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
454 PM MDT Mon May 15 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 235 PM MDT Mon May 15 2017

Scattered strong to severe thunderstorms are expected to quickly
develop after about 4 pm mdt this afternoon as a weather disturbance
moves in from the south-southwest and interacts with the dryline.
The activity is expected to move toward the northeast and should be
out of the area around 11 pm mdt. Clouds will quickly decrease
behind the thunderstorms. Southerly winds will remain in the breezy
category overnight keeping modest low level moisture in the area.
Low temperatures will remain mild for this time of year with upper
40s to low 50s in far eastern Colorado, mid 50s to low 60s east of
the state line.

Variable winds under 10 mph expected for much of the morning Tuesday
before establishing a south to southeast component at 10 to 20 mph
by mid afternoon. 850mb temperatures cool about 5F across the area
supporting highs in the mid 70s to around 80 in far eastern
Colorado, low to mid 80s elsewhere. Showers and thunderstorms, some
severe, are possible during the mid to late afternoon hours through
evening for much of the area.

.LONG TERM...(Tuesday night through Monday)
Issued at 211 PM MDT Mon May 15 2017

For Tuesday night, the dry line is anticipated to be further west
than previously forecast, sharpening over the eastern portion of the
forecast area before progressing east. A surface low moves across
the region with deep layer shear increasing to values exceeding 40
knots. Additionally, MUCAPE values of 2000+ J/kg and steep mid
level lapse rates favor severe thunderstorm development along the
dry line into the evening hours. The main threats with these
storms will be very large hail (2 inches in diameter or greater)
and strong winds. A tornado cannot be ruled out. Meanwhile, the
first of two upper closed lows advances from the desert southwest
and across the High Plains Tuesday night. This negatively tilted
trough and cold front bring additional shower and thunderstorm
chances to the area, moving from west to east.

Precipitation chances associated with the aforementioned low
continue into Wednesday. Severe potential decreases with reduced
parameters in between the two systems pegged to impact the long term
period. A brief dry period is expected midday Wednesday due to a
shortwave ridge overhead.

Models begin to diverge on Thursday and Friday with the handling of
the second (primary) upper closed low. As this system digs across
the northern desert southwest and enters the High Plains, it
generates shower and thunderstorm chances late Wednesday through
Friday. At this time it appears the better severe threat should be
east/south of the forecast area. Hope to have a better idea of what
will come out of this system in the coming days as differences are
resolved.

Conditions dry out over the weekend as the upper system exits and
heads towards the Great Lakes. There are some lingering chances into
Saturday, but it's not clear if that or the dry solution will pan
out. Depends on how quickly the disturbance leaves the area.
Westerly flow develops aloft on Monday.

Temperatures cool for the first part of the period, from the 70s on
Wednesday to the 50s/low 60s on Friday. Highs rebound over the
weekend and are back in the 70s on Monday. Low temperatures fall
from the mid 40s/mid 50s Tuesday night to the low 30s/low 40s Friday
night before warming this weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 454 PM MDT Mon May 15 2017

For KGLD...Mainly VFR conditions thru the forecast period. There
is a chance for thunderstorms that may bring conditions down due
to hail and heavy rain thru 02z-03z Tuesday. Winds SSW 15-30kts
thru 12z Tuesday...then WNW around 10kts thru 17z then becoming SE
5-10kts. LLWS 07z-12z 180@55kts.

For KMCK...Mainly VFR conditions thru the forecast period. There
is a chance for thunderstorms that may bring conditions down due
to hail and heavy rain thru 06z Tuesday. Winds SSE 15-30kts thru
10z Tuesday...then SSW around 10kts thru 17z then becoming SE
5-10kts. LLWS 06z-12z 190@35-45kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JBH
AVIATION...JN
Hazardous weather outlook, May 15, 11:35 AM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1035 AM MDT Mon May 15 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1035 AM MDT Mon May 15 2017 /1135 AM CDT Mon May 15 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe thunderstorms are expected from mid afternoon through the
evening hours generally along and east of a line from Benkelman
Nebraska to Burlington and Cheyenne Wells Colorado. Large hail,
damaging winds over 60 mph and locally heavy rainfall will be the
primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Another round of severe thunderstorms is expected across the eastern
half of the area from late Tuesday afternoon into the overnight
hours. The best chance for severe weather will be roughly along and
east of a line from Oakley to Atwood to Stratton Nebraska. Very
large hail, 2 inches in diameter or greater, along with damaging
winds will be the main threats. However, a tornado or two cannot be
ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 4 PM MDT (5 PM CDT).

In the hours before

Special weather statement, May 15, 6:30 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
630 PM CDT MON MAY 15 2017

KSZ003-004-152345-
Norton KS-Decatur KS-
630 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NORTON AND
SOUTHEASTERN DECATUR COUNTIES UNTIL 645 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clayton, or 18 miles southeast of Oberlin, moving northeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Norcatur, Jennings, Clayton and Reager.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3958 10018 3969 10036 3993 10019 3976 9992
TIME...MOT...LOC 2330Z 218DEG 23KT 3970 10022

Husted
Local storm report, May 15, 6:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             5 W GOODLAND            39.35N 101.80W
05/15/2017  M0.50 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

JN
Local storm report, May 15, 6:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             6 W HOXIE               39.36N 100.55W
05/15/2017  M0.50 INCH       SHERIDAN           KS   TRAINED SPOTTER

&&

JN
Special weather statement, May 15, 6:46 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
646 PM CDT MON MAY 15 2017

KSZ004-160015-
Norton KS-
646 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NORTON COUNTY UNTIL 715
PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Clayton, or 9 miles west of Norton, moving
northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Norton, Almena, Reager and Calvert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3971 10007 3992 10018 3994 10018 4000 10005
      4000 9970 3993 9962 3978 9963
TIME...MOT...LOC 2346Z 227DEG 31KT 3979 10005

Husted
Local storm report, May 15, 6:54 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             7 S SELDEN              39.44N 100.57W
05/15/2017  M0.50 INCH       SHERIDAN           KS   TRAINED SPOTTER

&&

JN
Special weather statement, May 15, 6:54 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
554 PM MDT MON MAY 15 2017

COZ092-160015-
Cheyenne County CO-
554 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 615 PM MDT...

At 554 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Kit Carson, or 17 miles west of Cheyenne Wells,
moving northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Firstview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3871 10261 3879 10281 3903 10271 3893 10243
TIME...MOT...LOC 2354Z 205DEG 32KT 3882 10267

Husted

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:49 PM CDTSpecial Weather StatementGLDGreeley11 min
May 15, 3:52 PM CDTSpecial Weather StatementGLDSherman8 min
May 15, 3:59 PM CDTSpecial Weather StatementGLDWallace16 min
May 15, 4:03 PM CDTSpecial Weather StatementGLDCheyenne, Sherman12 min
May 15, 4:15 PM CDTSpecial Weather StatementGLDWallace15 min
May 15, 4:31 PM CDTSpecial Weather StatementGLDLogan29 min
May 15, 4:45 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace45 min
May 15, 5:24 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas66 min
May 15, 5:26 PM CDTSpecial Weather StatementGLDWallace19 min
May 15, 5:45 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas60 min
May 15, 5:55 PM CDTSpecial Weather StatementGLDDecatur20 min
May 15, 6:18 PM CDTSpecial Weather StatementGLDDecatur12 min
May 15, 6:23 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan, Thomas46 min
May 15, 6:25 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace35 min
May 15, 6:30 PM CDTSpecial Weather StatementGLDNorton15 min
May 15, 6:46 PM CDTSpecial Weather StatementGLDNorton29 min
May 15, 6:58 PM CDTSpecial Weather StatementGLDThomas32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.